Alert archive / Texas / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Austin/San Antonio, TX

March 9, 2010Edwards County, Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 9, 2010, 3:31 PM CST for Edwards County, Kinney County, Val Verde County, Texas. It took effect at Mar 10, 2010, 9:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2010, 3:31 PM CST (21:31 UTC)
In effect from
Mar 10, 2010, 9:00 AM CST
Expired
Mar 10, 2010, 7:00 PM CST
In force
10 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 62 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2425 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WWUS84 KEWX 092131
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
331 PM CST TUE MAR 9 2010

...RED FLAG WARNING IN EFFECT FOR VAL VERDE...EDWARDS AND KINNEY
COUNTIES WEDNESDAY DUE TO VERY LOW RELATIVE HUMIDITIES AND BREEZY
WEST WINDS...

.ANOTHER PACIFIC FRONT WILL PUSH THROUGH THE AREA WEDNESDAY MORNING 
...WITH VERY DRY AIR AND BREEZY WEST WINDS FORECAST BEHIND IT
THROUGH EARLY WEDNESDAY EVENING. 

TXZ183-184-202-101245-
/O.NEW.KEWX.FW.W.0003.100310T1500Z-100311T0100Z/
VAL VERDE-EDWARDS-KINNEY-
331 PM CST TUE MAR 9 2010

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 7 PM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 7 PM CST
WEDNESDAY. 

WEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL COMBINE WITH
RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT TO PRODUCE CRITICAL 
FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
2 follow-up statements
608 
WWUS84 KEWX 100941
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 AM CST WED MAR 10 2010

...RED FLAG WARNING IN EFFECT FOR VAL VERDE...EDWARDS AND KINNEY
COUNTIES TODAY DUE TO VERY LOW RELATIVE HUMIDITIES AND BREEZY WEST
WINDS...

.ANOTHER PACIFIC FRONT WILL PUSH THROUGH THE AREA THIS MORNING
...WITH VERY DRY AIR AND BREEZY WEST WINDS FORECAST BEHIND IT
THROUGH EARLY THIS EVENING.

TXZ183-184-202-101745-
/O.CON.KEWX.FW.W.0003.100310T1500Z-100311T0100Z/
VAL VERDE-EDWARDS-KINNEY-
341 AM CST WED MAR 10 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
7 PM CST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
7 PM CST THIS EVENING. 

WEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL COMBINE WITH
RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT TO PRODUCE CRITICAL
FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
353 
WWUS84 KEWX 101703 AAB
RFWEWX

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1103 AM CST WED MAR 10 2010

...RED FLAG WARNING IN EFFECT FOR VAL VERDE...EDWARDS AND KINNEY
COUNTIES TODAY DUE TO VERY LOW RELATIVE HUMIDITIES AND BREEZY
WEST WINDS...

.ANOTHER PACIFIC FRONT WILL PUSH THROUGH THE AREA TODAY... WITH
VERY DRY AIR AND BREEZY WEST AND NORTHWEST WINDS FORECAST BEHIND
IT THROUGH EARLY THIS EVENING.

TXZ183-184-202-110100-
/O.CON.KEWX.FW.W.0003.000000T0000Z-100311T0100Z/
VAL VERDE-EDWARDS-KINNEY-
1103 AM CST WED MAR 10 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

WEST AND NORTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL
COMBINE WITH RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 9, 11:34 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Mar 9, 11:34 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1134 AM CST TUE MAR 9 2010

.DISCUSSION...
SEE AVIATION FOR 18Z TAF DISCUSSION.

&&

.AVIATION...
A PAIR OF LOWS ROTATING NE FROM THE SWRN US TO THE CENTRAL PLAINS
WILL KEEP A GENERAL WEST WIND ALOFT OVER THE AREA THROUGH THE TAF
PERIOD. THIS WILL BE MIXED TO THE SURFACE IN THE DAYTIME WITH
DECOUPLING ALLOWING LIGHT SOUTH WINDS TO RETURN AT NIGHT. A FEW
GUSTS TO 20 KTS COULD OCCUR AT DRT THIS AFTERNOON...BUT STRONGER
WIND GUSTS ARE EXPECTED WHEN THE SECOND UPPER LOW TRACKS ACROSS N
TX WEDNESDAY AFTERNOON. IN THE FEW HOURS AROUND DAYBREAK EARLY
WED...EXPECT GROUND MOISTURE AND STABLE CONDITIONS TO SUPPORT
LOCALLY DENSE FOG AND VERY LOW GIGS. THESE RESTRICTIONS WILL MIX
OUT WITHIN 3 HOURS OF DAYBREAK. A FEW SHOWERS AND THUNDERSTORMS
ARE POSSIBLE WEDNESDAY AFTERNOON...BUT THE ACTIVITY IS EXPECTED TO
FORM WELL TO THE EAST OF THE AUS AREA.

&&

.PREV DISCUSSION... /ISSUED 614 AM CST TUE MAR 9 2010/

UPDATE...
SHALLOW MOISTURE SPREADING NORTHWARD IN THE FORM OF LOW STRATUS AND
FOG. HAVE UPDATED THE WX AND SKY GRIDS. STRATUS AND FOG SHOULD MIX
OUT QUICKLY AFTER 9 AM.

PREV DISCUSSION... /ISSUED 352 AM CST TUE MAR 9 2010/

DISCUSSION...
THIS MORNING A NARROW LINE OF SCATTERED SHOWERS AND THUNDERSTORMS
EXTENDED FROM EAGLE PASS TO SAN ANTONIO AND GIDDINGS. THIS LINE OF
CONVECTION WAS MOVING EAST SOUTHEAST AT 20 TO 30 MPH AND WAS
ASSOCIATED WITH THE PACIFIC FRONT. THE CONVECTION WILL BE EXITING
OUR CWFA AROUND 12Z. THE MAIN FCST ISSUE TODAY IS AFTERNOON
TEMPERATURES. WEST TO NORTHWEST WINDS IN THE BOUNDARY LAYER TODAY
WILL RESULT IN DOWNSLOPING ACROSS SOUTH CENTRAL TEXAS. THE
DOWNWARD MIXING OF THE AIRMASS WILL RESULT IN A WARM AND DRY
AFTERNOON. AFTERNOON HIGHS WILL REACH THE MID 80S ACROSS THE RIO
GRANDE PLAINS. WE PREFER THE WARMER NAM MOS NUMBERS FOR TODAY.

THE NEXT UPPER LEVEL TROF TO IMPACT OF REGION IS CURRENTLY LOCATED
OVER CENTRAL CALIFORNIA. THIS FEATURE WILL MOVE RAPIDLY EASTWARD
TONIGHT AND WILL BE MOVING ACROSS THE OKLAHOMA/TEXAS PANHANDLES
WEDNESDAY AFTERNOON. SHALLOW MOISTURE ADVECTION WILL OCCUR TONIGHT
ALONG AND EAST OF THE BALCONES ESCARPMENT IN ADVANCE OF THE UPPER
LEVEL TROF. THIS SHALLOW WAA WILL RESULT IN THE FORMATION OF FOG
AND PATCHY LIGHT DRIZZLE AFTER MIDNIGHT. THE UPPER LEVEL TROF WILL
PUSH A DRY-LINE EASTWARD ACROSS SOUTH CENTRAL TEXAS ON WEDNESDAY.
ISOLATED CONVECTION WILL DEVELOP ALONG AND AHEAD OF THIS SFC
FEATURE...MAINLY EAST OF A LINE FROM JUNCTION TO COTULLA. THIS
WILL BE A FAST MOVING SYSTEM WITH THE THREAT OF SVR TSTMS FOR
THE ARKLATEX. ONCE AGAIN DOWNSLOPING BEHIND THE DRY-LINE WILL LEAD
TO A WARM AFTERNOON ACROSS OUR SOUTHWEST COUNTIES WITH HIGHS REACHING
THE MID 80S.

A COLD FRONT WILL FOLLOW THE DRY-LINE...ENTERING THE HILL COUNTRY ON
THURSDAY. THIS FRONTAL BOUNDARY WILL BE DRY...REACHING THE TEXAS
COAST BY FRIDAY MORNING. ABOVE NORMAL HIGHS WILL CONTINUE ON THURSDAY
WITH AFTERNOON TEMPS COOLING TO NEAR SEASONAL NORMALS ON FRIDAY DUE
TO WEAK CAA FOLLOWING THE FROPA.

A DRY AND STABLE UPPER LEVEL PATTERN WILL PERSIST OVER THE WEEKEND
INTO EARLY NEXT WEEK. TEMPERATURES WILL BE AT OR ABOVE SEASONAL NORMALS.
ANOTHER UPPER LEVEL TROF MAY IMPACT SOUTH CENTRAL TEXAS BY WEDNESDAY OF
NEXT WEEK BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS
THE EDWARDS PLATEAU AND RIO GRANDE PLAINS. DRY WEST WINDS WILL ALLOW
RELATIVE HUMIDITIES TO FALL INTO THE TEENS WITH AFTERNOON HIGHS IN THE
LOWER TO MID 80S. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST
WEDNESDAY AFTERNOON ACROSS THE WESTERN HALF OF SOUTH CENTRAL TEXAS.
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE THURSDAY
AFTERNOON AS ANOTHER PUSH OF DRY AIR WORKS FROM WEST TO EAST ACROSS
THE AREA WITH EXCELLENT MIXING. THESE AREAS OF CONCERN WILL BE MONITORED
FOR THE POSSIBLE ISSUANCES OF RED FLAG WATCHES/WARNINGS FOR WEDNESDAY
AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78  57  75  48  76 /   0  -   30   0   0
AUSTIN BERGSTROM INTL AIRPORT  76  54  74  43  76 /  -   -   30   0   0
NEW BRAUNFELS MUNI AIRPORT     79  53  76  46  78 /   0  -   30   0   0
BURNET MUNI AIRPORT            75  50  73  44  73 /   0  -   30   0   0
DEL RIO INTL AIRPORT           83  50  80  48  76 /   0   0  -    0   0
GEORGETOWN MUNI AIRPORT        76  53  74  44  73 /   0  -   30   0   0
HONDO MUNI AIRPORT             79  50  80  43  77 /   0  -   20   0   0
SAN MARCOS MUNI AIRPORT        78  54  74  44  77 /   0  -   30   0   0
LA GRANGE - FAYETTE REGIONAL   77  58  74  47  75 /  10  -   40   0   0
SAN ANTONIO INTL AIRPORT       79  54  78  45  78 /   0  -   20   0   0
STINSON MUNI AIRPORT           80  54  79  45  78 /   0  -   20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/18
Hazardous weather outlook, Mar 9, 4:48 AM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 AM CST TUE MAR 9 2010

TXZ171>173-183>194-202>209-217>225-228-101100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
448 AM CST TUE MAR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST WEDNESDAY AFTERNOON
ACROSS THE WESTERN HALF OF SOUTH CENTRAL TEXAS. NEAR CRITICAL FIRE
WEATHER CONDITIONS ARE AGAIN POSSIBLE THURSDAY AFTERNOON AS ANOTHER
PUSH OF DRY AIR WORKS FROM WEST TO EAST ACROSS THE AREA WITH EXCELLENT
MIXING. THESE AREAS OF CONCERN WILL BE MONITORED FOR THE POSSIBLE
ISSUANCES OF RED FLAG WATCHES/WARNINGS FOR WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:30 AM CSTSevere Thunderstorm WarningEWXKinney45 min
Mar 9, 12:31 AM CSTSevere Thunderstorm WarningEWXKinney, Maverick, Val Verde44 min

Nearby

Red Flag Warnings in Texas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.